FDA probes safety of codeine in children's medicines
Concerns grow over amount of codeine in certain drugs
JACKSONVILLE, Fla. – The Food and Drug Administration is investigating the potential risks of codeine in children's medicines.
Codeine is a narcotic commonly used to treat some forms of pains and to reduce coughing. Side effects in children sometimes include confusion, or unusual sleepiness.
In April, experts warned such medications should not be used for kids between ages 12 and 18. There is concern that the codeine could slow breathing or cause difficulty breathing.
"Truthfully, there are other things that are safer for cough, there are more natural medications," said local Dr. Vandana Bhide. "Any child over the age of one can have honey to suppress a cough, and that has been shown in studies shown to be effective. So you have the risk of this medication, which can be dangerous, it's unpredictable how a particular child is going to respond to it."
Health care professionals say parents should continue to follow the instructions on the drug labels and use caution.
The FDA will have a public advisory committee meeting on the codeine issue.
Copyright 2015 by News4Jax.com. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.